Proudly Serving Clients Throughout Arkansas

Free Consultations Available

888.713.5355

Blood Thinner May Cause Uncontrolled Bleeding

Blood Thinner May Cause Uncontrolled Bleeding

A popular anticoagulant medication known as Eliquis, which also goes by the name Apixaban, has been linked to uncontrolled bleeding on some patients, according to a new study released by the Duke Clinical Research Institute of Duke Medical Center.

Researchers, who published their study in the New England Journal of Medicine, were forced to halt a trial study of Eliquis combined with antiplatelet therapy when they found the combination may actually cause severe bleeding while failing to reduce strokes and heart attacks.

Why Is Eliquis Prescribed?

Doctors prescribe Eliquis for a variety of medical conditions, including blood clots, deep vein thrombosis, and pulmonary embolism. The medication has also been used to lower patients’ risk of heart attack and stroke.

In most cases, patients who take blood thinners use INR (international normalized ratio) self-monitoring devices to determine the effectiveness of their anticoagulant medication. Although blood thinners can affect patients in many different ways, Eliquis doesn’t require patients to use INR monitoring.

Pfizer and Bristol-Myers Squibb, which manufacture Eliquis, have claimed the drug is just as safe as Coumadin, a blood thinner with a safety record spanning 60 years. Unlike Coumadin, however, Eliquis has no reversal agent, which means the drug can’t be counteracted if it produces bleeding in patients.

Adverse health problems associated with Eliquis include intestinal bleeding, intracranial bleeding, liver injury, and other dangerous conditions.